Alert archive / Michigan / Gale Warnings in 2017

Gale Warning 23, NWS Detroit, MI

May 18, 2017

NWS Detroit, MI issued this gale warning at May 18, 2017, 1:27 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2017, 1:27 PM EDT (17:27 UTC)
Expired
May 18, 2017, 8:00 PM EDT
In force
7 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

001 
WHUS73 KDTX 181727
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
127 PM EDT THU MAY 18 2017

...STRONG SOUTHWEST WINDS THIS AFTERNOON...

.SOUTHWEST GRADIENT FLOW WILL REMAIN QUITE STRONG TODAY, GUSTING TO 
35 KNOTS OVER LAND. WHILE STABLE CONDITIONS WILL EXIST OVER THE 
GREAT LAKES WATERS, GUSTS INTO THE 30 TO OCCASIONALLY 35 KNOT RANGE 
WILL BE POSSIBLE OVER THE NEARSHORE WATERS SO SMALL CRAFT ADVISORIES 
WILL CONTINUE TODAY. 

WINDS WILL VEER TO THE NORTH AS A COLD FRONT DROPS THROUGH THE AREA 
LATE TODAY INTO TONIGHT. SPEEDS WILL INITIALLY BE GUSTY, BUT THEN 
DECREASE BY EARLY FRIDAY MORNING. HOWEVER, THE LONG DURATION OF 
NORTH WINDS INTO FRIDAY WILL ALLOW WAVE HEIGHTS TO BUILD IN EXCESS 
OF 4 FEET OVER PARTS OF LAKE HURON. HENCE, SMALL CRAFT ADVISORIES 
FOR THE LAKE HURON NEARSHORE WATERS WILL CONTINUE INTO FRIDAY.

OTHERWISE, LOW PRESSURE LIFTING THROUGH NORTHERN LAKE HURON WILL 
PROVIDE A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY, WITH ADDITIONAL 
ACTIVITY POSSIBLE FURTHER SOUTH AS THE AFOREMENTIONED COLD FRONT 
DROPS SOUTH THROUGH THE AREA AFTER THE PASSAGE OF THIS LOW.

LHZ422-190000-
/O.UPG.KDTX.SC.Y.0038.000000T0000Z-170519T0000Z/
/O.NEW.KDTX.GL.W.0023.170518T1727Z-170519T0000Z/
INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
127 PM EDT THU MAY 18 2017

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

* WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED 
  WINDS UP TO 23 KNOTS FROM THE SOUTHWEST WITH GUSTS UP TO 36 
  KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 3 FEET 
  WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 4 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 2 PM EDT 
  THURSDAY WITH THE LARGEST WAVES EXPECTED AROUND 4 PM EDT 
  THURSDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LHZ421-441>443-190800-
/O.CON.KDTX.SC.Y.0038.000000T0000Z-170519T2000Z/
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER
SAGINAW BAY-PORT AUSTIN TO HARBOR BEACH MI-
HARBOR BEACH TO PORT SANILAC MI-PORT SANILAC TO PORT HURON MI-
127 PM EDT THU MAY 18 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT FRIDAY...

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT
  SUSTAINED WINDS UP TO 23 KNOTS FROM THE NORTH WITH GUSTS BRIEFLY UP
TO 35 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 7 
FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 10 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 2 AM EDT FRIDAY 
  WITH THE LARGEST WAVES EXPECTED AROUND 3 AM EDT FRIDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LCZ460-LEZ444-190000-
/O.CON.KDTX.SC.Y.0038.000000T0000Z-170519T0000Z/
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
127 PM EDT THU MAY 18 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT
  SUSTAINED WINDS UP TO 20 KNOTS FROM THE SOUTHWEST WITH GUSTS
  BRIEFLY UP TO 34 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES 
WILL BE 3 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 4 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 2 PM EDT 
  THURSDAY WITH THE LARGEST WAVES EXPECTED AROUND 3 PM EDT 
  THURSDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

SF

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at May 18, 11:08 AM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 18, 11:08 AM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1108 AM EDT Thu May 18 2017

.UPDATE...

The forecast looks to be in good shape, no update planned.
Temperatures rising into the 80s today, with well mixed boundary
layer and low level jet at or above 50 knots at the top will support
gusts to around 40 knots. KY70 just reported a gust to 40 knots. Cold
core/mid level circulation tracking through the straights late this
morning, triggering some shower activity over northern lower
Michigan, but likely struggling to make inroads into the CWA as the
center continues to lift northeast.

12z DTX sounding revealed very dry mid levels, and likely will be
too much to overcome today, limiting any possible convection as updrafts
entrain a lot of dry air with high degree of wind shear. Still will
be watching areas toward the Ohio border closely late today, as cold
front tracks through. 12z NAM still indicating a narrow line of
1000-850 MP capes around 2000 J/KG, capable of producing severe
thunderstorms, but storms developing along and mainly south of the
Michigan border, in agreement with 12z HRRR. However, noticing dew
pts already lowering into the mid to upper 50s over southwest lower
Michigan (kazo/btl) and northern Indiana (kvpz/kgsh) which will limit
instability.

&&

.PREV DISCUSSION...
Issued at 654 AM EDT Thu May 18 2017

AVIATION...

Very gusty southwest flow will precede cold front today with gusts
to 35 knots or so at times from mid/late morning on through the
afternoon. Otherwise, VFR conditions are expected into at least mid
afternoon. There is some chance of shras/tsras late afternoon into
early evening along cold front sagging south through area, or along
pre-frontal trough. At this time, coverage seems iffy enough to
leave out of terminals. In fact, assuming trough ends up being the
main focus, activity will pop up in the neighborhood of I-94 and
drop south rather quickly late today. Stratus is forecast to settle
into area in wake of the cold front with MVFR to lower VFR ceilings
developing during the evening and persisting overnight as winds
decrease and veer to the northwest.

For DTW...Wind gusts to 35 knots at times within strong southwest
gradient flow. Some chance of shras/tsras by 21z-00z, but suspect
most activity will fire/evolve south of terminal. Stratus in the 3-
5kft range will then settle south into area behind cold front this
evening/overnight.

//DTW THRESHOLD PROBABILITIES...

* Low for thunderstorms late afternoon and early evening.

* Medium for ceilings aob 5kft by evening, high overnight into
  Friday morning.

PREV DISCUSSION...
Issued at 340 AM EDT Thu May 18 2017

DISCUSSION...

Elevated convergence along the dry slot wrapping into the upper low
over Wisconsin is capitalizing on meager instability and forcing a
band of showers and thunderstorms over Western and Northern Lower
this morning. Model progs and satellite trends suggest this corridor
of forcing will lift north and east, only grazing the western
fringes of the CWA this morning. Warming cloud tops over the last
hour offer additional evidence of a trend toward lower impact in the
DTX CWA. Nonetheless, the abundance of dry air has proven sufficient
to generate a 50 mph wind gust at 07z at HTL. Similar gusts will be
possible in the Saginaw Valley area and perhaps far western CWA over
the next couple of hours.

SE Michigan will remain firmly entrenched in the warm sector again
today. Existing dry column will support deep mixing supportive of
high temperatures in the mid to upper 80s over most of the area. In
addition, the strengthening wind field will provide plenty of
momentum within the growing boundary layer. Gusts of 40 to 50 mph
are anticipated, with the greatest potential for higher end gusts in
the Noon to 5 pm peak heating window. Wind advisory in effect for
the entire area 15-00z.

Focus for this afternoon turns to low-end thunderstorm potential.
The prefrontal trough oriented along the 45kt LLJ axis will work NW
to SE through the area between 15 and 00z while the surface cold
front lags well behind. Erosion of already-marginal surface
dewpoints by diurnal mixing will limit surface-based instability
over most of the area, calling into question t-storm chances
anywhere north of the glacial ridge. NAM/RAP model progs suggest
that advection of higher dewpoints from the Ohio Valley may counter
the mixing process across the southern third of the CWA by this
evening. As a result, it is here that instability will be maximized.
NAM/NMM offer reasonable solutions from a qualitative standpoint,
although they are likely too aggressive due to oversimulation of
instability. Latest HRRR trends add confidence in iso/sct convection
along/south of the ridgeline after 21z. The exceedingly dry column
and strong ambient wind field make wind gusts to 60 mph the obvious
threat. Limited moisture and weak forcing are expected to limit t-
storm coverage attm.

Cold front along the lead edge of strong Canadian high pressure will
work through the area reaching the Saginaw Valley around 00z and
Detroit Metro during the predawn hours Friday morning. Mid-level
temps will take a nosedive in response to cold advection and the
departure of the pronounced thermal ridge of the last few days.
925mb temps, progged to reach approx 20C today will fall to near
zero on Friday morning. Strong frontal inversion, reinforced by
marine-modification within prevailing northerly flow, will ensure
Friday begins with plentiful post-frontal stratus. However,
shortwave ridging in advance of the next system will reinforce the
ridge axis and should allow for the complete erosion of low cloud
during peak heating. Trended the high temperature forecast downward
per strong agreement between raw NWP as well as MET/MAV output.
Expect low 60s in most areas, except 50s in the Thumb and upper 40s
at the shoreline.

Relatively active period during the remainder of the forecast as
mean longwave trough over the western US gradually works east
through Day 8. The next low is already evident spinning over the
Great Basin this morning. This wave will follow essentially the same
evolution as the wave presently affecting the area, but shorter
wavelength of the downstream ridge will limit time spent in the warm
sector. No complaint with inherited low chc pops for Saturday as
initial wave of isentropic ascent will encounter a very dry
antecedent airmass. Bulk of any rain will hold off until stronger
forcing/height falls and the warm conveyor on Saturday night. In the
meantime, the rebounding thermal field will support several degrees
of temperature recovery both Saturday (mid/upper 60s) and Sunday
(mid 70s).

MARINE...

Southwest gradient flow will remain quite strong today, gusting to
35 knots over land. While stable conditions will exist over the
Great Lakes waters, gusts into the 30 to occasionally 35 knot range
will be possible over the nearshore waters so Small Craft Advisories
will continue today.

Winds will veer to the north as a cold front drops through the area
late today into tonight. Speeds will initially be gusty, but then
decrease by early Friday morning. However, the long duration of
north winds into Friday will allow wave heights to build in excess
of 4 feet over parts of Lake Huron. Hence, Small Craft Advisories
for the Lake Huron nearshore waters will continue into Friday.

Otherwise, low pressure lifting through northern Lake Huron will
provide a chance of showers and thunderstorms today, with additional
activity possible further south as the aforementioned cold front
drops south through the area after the passage of this low.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 8 PM EDT this evening for MIZ047>049-053>055-
     060>063-068>070-075-076-082-083.

Lake Huron...Small Craft Advisory until 8 PM EDT this evening for LHZ422.

     Small Craft Advisory until 4 PM EDT Friday for LHZ421-441>443.

Lake St Clair...Small Craft Advisory until 8 PM EDT this evening for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory until 8 PM EDT this evening for LEZ444.

&&

UPDATE.......SF
AVIATION.....99
DISCUSSION...JVC
MARINE.......DG

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 18, 12:51 PM EDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1251 PM EDT Thu May 18 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-191000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
1251 PM EDT Thu May 18 2017

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...This Afternoon and Tonight

A wind advisory is in effect. See the latest Urgent Weather Message
for more detail.

It is highly doubtful any thunderstorms will develop today, the
exception will be right near the Ohio Border late today/early this
evening as cold front exits the State. There remains a slight chance
of severe thunderstorms producing damaging winds to 60 mph over
Lenawee and Monroe counties. Storm motion would be northeast at 50
mph if any storms develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Saturday Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-191000-
Lake St. Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1251 PM EDT Thu May 18 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Small craft advisories are in effect. See the forecast for detail.

Outside of northern Lake Huron, it is highly doubtful any
thunderstorms will develop today, the other exception will be over
Lake Erie late today/early this evening as cold front exits the
State. There remains a slight chance of severe thunderstorms
producing damaging winds to 60 mph. Storm motion would be northeast
at 45 knots if any storms develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Small craft advisories are in effect. See the forecast for detail.

There is a chance of thunderstorms Saturday Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:51 AM EDTWind AdvisoryDTXBay, Genesee, Huron, Lapeer, Lenawee, Livingston and 11 more17 hr

Nearby

Gale Warnings in Michigan, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.